Posted Wednesday, August 15, 2012 --- 12:54 p.m.
NEW YORK (AP) -- The Food and Drug Administration is warning physicians and caregivers about the risks of giving the pain reliever codeine to children who have just had surgery to treat obstructive sleep apnea.
The FDA cites three cases where children died after being given codeine after their tonsils or adenoids were removed. A fourth child suffered nonfatal respiratory depression. The agency says the children were given doses of codeine that were in the typical dose range.
The FDA says some people metabolize codeine much faster than others, leading to greater risks of overdose and side effects, which can include death. It says if children who have been given codeine suffer side effects like unusual sleepiness, difficulty in waking, confusion, or difficulty breathing, they should stop giving codeine and seek medical attention.
Viewers with disabilities can get assistance accessing this station's FCC Public Inspection File by contacting the station with the information listed below. Questions or concerns relating to the accessibility of the FCC's online public file system should be directed to the FCC at 888-225-5322, 888-835-5322 (TTY), or email@example.com.